ACLS Case Study Guide (Part 1)

ACLS Case Study Guide (Part 1)

This in-depth ACLS Case Study Guide delivers multiple challenging scenarios that can sometimes stump many ACLS certification students such as incessant VFib, 3rd degree AV block, recurrent VFib and tachypnea. Read each case, then test your knowledge of what to do using the quizzes and discussion that follow.

 

Case Study #1: Incessant VFib

A 49-year old woman is brought to the Emergency Department by her friends. She is complaining of a sudden onset of malaise and pressure in her neck, and she says she “just doesn’t feel OK.” Her BP is 146/90, P = 100/regular, and her Sa02 on room air is 96%. While having ECG monitoring leads placed on her, she develops course VF and quickly loses both consciousness and a pulse.

She is immediately defibrillated with a biphasic defibrillator (actual delivered energy is 120 joules). The countershock immediately terminates the VF and a sinus rhythm is observed. She begins gasping and her color rapidly improves. The ECG monitor shows significant ST segment elevation in leads II, III, and a VF.

As the team is drawing blood and establishing IV access, she develops VF again. An immediate and identical countershock is delivered returning the patient to a perfusing sinus rhythm.

 

QUESTIONS

1. Epinephrine should always be administered to any patient who has developed ventricular fibrillation (VF).

A. True

B. False

2. Lidocaine is effective at terminating ventricular fibrillation.

A. True

B. False

3. If a patient is successfully defibrillated, but reverts to VF repeatedly, they have:

A. Refractory VF

B. Incessant reinduction of VF

C. A possible indication for the use of an antiarrhythmic agent

D. Both B and C

DISCUSSION

It is important to understand the difference between refractory VF (shocks that fail to convert) and incessant re-induction of VF. Although the electrical therapy is effective, the patient persists in redeveloping the arrhythmia.

There are two urgent considerations:

1. The cause of the VF

2. Whether or not any antiarrhythmic agents should be considered to prevent reinduction

Considering the clinical picture of this patient on admission, it seems likely that she is having a STEMI (ST elevation MI). Myocardial ischemia is a likely cause of her low VF induction threshold.

The clinical question is this: Can the ischemia be treated promptly enough (possibly ending the arrhythmia problem), or should an antiarrhythmic agent be used to hopefully prevent VF re-induction while fibrinolytics or PCI are ongoing?

 

Case Study #2: 3rd degree AV block

A 78-year-old male has been transported to your facility via EMS. You observe the skin is cyanotic, blue and diaphoretic. His level of consciousness is severely reduced. He is only responding to uncomfortable stimulation. The paramedics report his blood pressure is 42/0 with a weak radial pulse of 28. When placed on the ECG monitor, you see a wide-QRS 3rd degree AV block.

Oxygen is administered and transcutaneous cardiac pacing patches are attached to the patient’s chest. Pacing is initiated at 20mA without capture. The amperage is increased incrementally until capture is observed at 110 mA. Within a minute, the patient’s level of consciousness improves and he is showing signs of discomfort on each TCP discharge. Morphine sulfate is given in 2.0 mg increments until the patient becomes comfortable.

The patient is prepared for insertion of an emergency transvenous cardiac pacemaker.

 

QUESTIONS 

1. Why was atropine not given in this case?

2. Why weren’t dopamine or epinephrine infusions used?

3. Why was transcutaneous cardiac pacing employed as the first measure?

 

ADDITIONAL QUESTIONS

4. Atropine is always the first-line drug of choice when treating any bradycardia.

A. True

B. False

5. Which of the following might be improved by using atropine?

A. Sinus bradycardia

B. 1st degree AV block

C. 2nd degree AV block type I

D. All of the above

6. The recommended dose of I.V. atropine used to treat symptomatic bradycardia is:

A. 0.4 mg IV bolus repeated every 10-15 minutes as needed

B. 0.5 mg IV bolus every 3-5 minutes as needed

C. 2 mg IV bolus, may repeat as necessary

D. Any of the above are acceptable

7. When treating symptomatic bradycardia in adult patients, epinephrine should only be used by careful titration of an infusion, never by bolus.

A. True

B. False

8. Both epinephrine and dopamine titrated infusions are recommended as follows: 2 – 10 mcg/kg/min.

A. True

B. False

 

Case Study #3: Tachypnea

EMS has transported a 41-year-old woman who they state was found walking down a road totally disoriented and unable to identify herself. A family member arrived and informed the staff that the patient was an avid runner and other than muscle pains related to that activity had made no other complaints about her physical state. VITAL SIGNS: BP=140/70 mm Hg, RADIAL PULSE= 122/minute, RESPIRATORY FREQUENCY=31/minute (with no signs of increased work of breathing), and her PULSE-OX=96% (FI02=.21).

Her general physical exam was essentially negative except for the confusion, and the tachypnea. Her blood glucose level (meter) was normal. URINALYSIS: S/G=1.022, pH=5.54, 3+ ketones, and 3+ protein. 12-lead electrogram = normal sinus tachycardia. An APLateral chest radiograph showed scattered patchy infiltrates bilaterally. The patient was admitted with a diagnosis of acute pneumonia and IV antibiotics were started.

 

FURTHER ASSESSMENT

After admission, an ABG was obtained due to the continuing tachypnea. The results were: pH-7.47, paC02-25 mm Hg, pa02-61 mm Hg (FIO2=21%). The nursing staff noted the odor of “wintergreen” on the patient. Based on the above, blood was sent to the lab to obtain a salicylate level, which came back at 66 mg/dl. The patient reported that she had been using large amounts of topical liniment and P.O. aspirin over the last 4 days to manage back and lower extremity pain.

 

QUESTIONS

1. What is your diagnosis?

A. Acute salicylate intoxication

B. Bilateral pneumonia

C. Spontaneous pneumothorax

D. Severe anxiety reaction

2. What is the best course of treatment for this patient?

A. Antibiotic therapy

B. Inhaled bronchodilator

C. Emergency hemodialysis

D. A chest tube

3. What is the primary blood gas derangement seen with acute salicylate intoxication?

A. Hypercarbia with metabolic alkalosis

B. Hypercarbia with no metabolic changes

C. Mixed respiratory alkalosis with metabolic acidosis

D. Severe hyperoxia

4. It is important to assess patients presenting with salicylate intoxication considering whether it is acute or chronic.

A. True

B. False

5. Sodium bicarbonate therapy is safe and always recommended.

A. True

B. False

6. Other than measuring serum salicylate levels, what laboratory result should cause a practitioner to consider salicylate intoxication?

A. Elevated anion gap

B. Highly elevated serum calcium

C. Highly elevated serum glucose level

D. None of the above

7. Aspirin is the only substance which produces clinical salicylate toxicity.

A. True

B. False